Wednesday, July 23, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Thursday, November 06, 2008 Abbygirl, Community Member, asks

Q: Can Lamictal cause mania?

I first started Lamictal and for the first week I would want to do nothing but sleep. Every other week my dosage increased and just as I would be able to handle the dose without sleeping all day they would double the dose and I would be stuck in bed once again. I finally got to a stable level and then a couple of weeks later I started feeling really manic with shaking legs, rapid and loud speech and less sleep with agitation. Is this normal?
Answer This
Answers (3)
scw1950, Community Member
11/ 6/08 8:31am

Bless your heart, I was diagnosed with Bi-Polar, I believe in 1985, my daughter was about 8yrs old and My Husband had to put me in a hospital that dealt with mental disorders a few years later. I did not sleep but a few hours the whole time I was there. I've been on several medications and some made me feel like a zombie and others made me feel like I could crawl up the walls with my finger nails. I realized over the years I am very sensitive to medications, so I tell my drs. a little goes a long way with me. I finally have found the last 5 years Drs who listen and start me out with a low dosage and see how it goes. Too many drs give a person a higher dosage than needed. If you start out with a low dosage its easier to add more than subtract if you catch my drift. I suggest you discuss this problem with your meds with your Dr. and if you don't get a satisfactory answer then find another Dr. I wish you well, and also talk to your pharmasist(probably spelled it wrong,)but anyhoo, The pharmacist may have incite on what is causing your problems and if a lower dosage or another medication would be productive..Sorry to be so wordy but I get that way at times,Take care and hope this finds you Well, Happier,Prosporous, and hopefully content..Good Luck and God Speed...Sharon in Wilmington,NC Smile

Reply
lauren, Community Member
1/29/09 6:54am

Yeah, i sometimes feel like im losing my mind and i have been on it for two or three years now. It takes some time to get used to, increasing doses can be a little overwhelming to your body at first. I know what you mean about the sleep, i was seriously a zombie for the past two years.. i was taking it in the morning..if you are taking it in the morning, stop. To reduce the sleepiness it best works at night, before bed, that way when it kicks in, it can help with sleep and you wont feel it the next morning. I get really restless and agitated easily, its been up and down with lamictal, i dont even feel likes really working..i think maybe i once again built up an immunity to it and now it has worn off. The thing with Lamictal though is that it would completely do away with bipolor, you will still feel the symptoms. it simply calms it down, cools you off. If you are feeling more manic than normal, id say either ask for less or just ask your doctor more info about it. Its a fairly new drug..i dont know anyone who is taking it, maybe because its less commonly used? i dont know. I think i personally need a change because i have gone up and down with this drug and its getting old. Good luck with it, hope that mania goes away. 

Reply
Jeff, Community Member
2/ 3/09 1:36pm

i've been on lamitcal for 8 years currently 200mg/day (100 in AM, 100 before bed).  it's probably the only drug that "seemed" to help with my bipolar depression (22 yrs dx'd) and has had little if any side affects.  based on what i know i would say that it cannot cause mania but does not prevent it either.  im bp II and have had many manic ramp ups to eventual psychotic episodes over the years where sleeping less was always a precipiating symptom.  i use seroquel to keep the manic tendencies at bay and to help me sleep.  however, now, i'm pretty significantly depressed (lamictal isn't cutting it) and am dependant on seroquel for sleep.  i'm hopeful that if i find a decent job (been unemployed for 6 months which caused the spiral about 4 months ago) things will turn around and i wont need to start an antidepressant (lexapro seems to have worked in the past but the last time i tried it 4 months ago it seemed to "wire" me uncomfortably).  i dont know what else i would try (kinda losing faith in my pdoc) so that is frustrating. 

Reply
TeelRain7, Community Member
4/29/12 5:05pm

I've been on Lamictal for Bipolar ! for almost 4 months now. I induced hypomania then mania in me on and off for about two months between mixed states. I wasn't depressed though. The last month though I have been spiralling back down into depression and feel like the lamictal isn't working anymore. I know it takes awhile to "balance" you out, even years. Am I just cycling back into depression again or is it because my dosage was upped to 200mg? I started getting depressed the day after my docotr started me on 200, so I went back down to 100 and then 50 to see if I would feel better. But I do not; It's probably my fault since my doctor didn't tell me to do this. About a month or so after I lowered my dose I felt okay, not manic and depressed once or twice a month only but now I am towards the deep end of depression two months later. Should I continue my 200mg?

Reply
TeelRain7, Community Member
4/29/12 5:05pm

I've been on Lamictal for Bipolar ! for almost 4 months now. I induced hypomania then mania in me on and off for about two months between mixed states. I wasn't depressed though. The last month though I have been spiralling back down into depression and feel like the lamictal isn't working anymore. I know it takes awhile to "balance" you out, even years. Am I just cycling back into depression again or is it because my dosage was upped to 200mg? I started getting depressed the day after my docotr started me on 200, so I went back down to 100 and then 50 to see if I would feel better. But I do not; It's probably my fault since my doctor didn't tell me to do this. About a month or so after I lowered my dose I felt okay, not manic and depressed once or twice a month only but now I am towards the deep end of depression two months later. Should I continue my 200mg?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Abbygirl, Community Member— Last Modified: 05/05/14, First Published: 11/06/08